Article Text

Download PDFPDF
Case report
Stevens-Johnson syndrome/toxic epidermal necrolysis: treatment with low-dose corticosteroids, vitamin C and thiamine
  1. Matthew Middendorf Middendorf1,
  2. Ahmad Z Busaileh2,
  3. Arneh Babakhani1 and
  4. Paul Ellis Marik3
  1. 1 Internal Medicine, Naval Medical Center Portsmouth, Portsmouth, Virginia, USA
  2. 2 Internal Medicine, Eastern Virginia Medical School, Norfolk, Virginia, USA
  3. 3 Division of Pulmonary and Critical Care Medicine, Eastern Virginia Medical School, Norfolk, Virginia, USA
  1. Correspondence to Dr Paul Ellis Marik; marikpe{at}evms.edu

Abstract

We present the case of a 33-year-old woman with no significant past medical history who was admitted to an outside hospital for the abrupt onset of fevers, malaise and a diffuse mucocutaneous rash. Her constellation of symptoms and presentation were most consistent with a diagnosis of Stevens-Johnson syndrome/toxic epidermal necrolysis overlap syndrome secondary to ibuprofen exposure. Her rash continued to worsen and she was transferred to our medical intensive care unit (ICU), where broad-spectrum antibiotics were discontinued and she was treated with supportive care as well as ‘low-dose’ intravenous hydrocortisone, ascorbic acid (vitamin C) and thiamine (HAT therapy). After starting this therapy, the patient demonstrated a dramatic response with rapid improvement of her cutaneous and mucosal lesions. She was tolerating a diet provided by the hospital on day 4 and was discharged from the ICU a few days later.

  • adult intensive care
  • dermatology
  • skin
View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors MMM participated in patient management, drafted the first version of the manuscript and reviewed the final version of manuscript. AZB participated in patient management, was responsible for taking and editing the pictures, edited the draft version of the manuscript and reviewed the final version of manuscript. AB participated in the care of the patient, helped in editing the pictures, edited the draft version of the manuscript, obtained consent from the patient and has reviewed the final version of manuscript. PEM was the consultant responsible for patient management, edited the draft version of the manuscript and reviewed the final version of manuscript. All authors approve the final version of the manuscript for publication.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Disclaimer LCDR Matthew T Middendorf, MD, MC, USN and LCDR Arneh Babakhani, MD, Phd, MC, USN are officers of Naval Medical Center Portsmouth, Portsmouth, VA, USA. The views expressed in this manuscript are those of the authors and do not necessarily reflect the official policy or position of the Department of the Navy, Department of Defense, or the United States Government. This work was prepared as part of their official duties. Title 17 U.S.C. 105 provides that “Copyright protection under this title is not available for any work of the United States Government.” Title 17 U.S.C. 101 defines a United States Government work as a work prepared by a military service member or employee of the United States Government as part of that person’s official duties.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.